This is the photograph of the patient showing ………………. which was seen…………………
Systemic examination was within normal limits.
He was found to have tlc, durin g the course of stay in hospital he developed
Patient had hypokalemia during hospital st ayed corrected Deranged rft normalise dlater 10 times of baseline
I kindly request my PATHOLOGY COLlIC TO DISCUSS THE RENAL BIOPSY SLIDE
I would like to discuss Clinical features Pathophysiology Treatment of dress syndrome and leflunomide
Mainly aromatic anaticonvulsant being major proportion
There is already one reported case of dress syndrome due to leflunomide from lucknow, in march 2012. in BMJ
There are many systemic manifestation most common manoifeststion
Other findings include
Gp is included in pathophysiology,as ……………………..
START WITH SJS, STEROIDS WORSENS CLINICAL COURSE
TREATMENT INVOLVES Empirical treatment with antibiotics or NSAIDS should not be done during acute period, which may confuse or worsens the clinical picture probably due to unexplained cross reactivity.
AFTER RESOLUTION OF RASH AND FEVR,STEROID SHOULD GRADUALLY TAPEROVER A PERIOD
Usually patients show good clinical response to steroids, in case patient doesn’ t response to steroid, other treatment options should be considered treatment option being
• Name : Mrs ML• Age :50/m• CR.NO:2541826• D O A:27.05.2012• D O D:12.06.2012• Unit :IM2
PRESENTING COMPLIANTS• Loose stools -15 days• Fever -15 days• Rash all over the body-14 days• Decreased urine output-10 days
Significant back ground history History of knee joint pain for past 8 months • Bilateral symmetrical • No early morning stiffness • History of increasing pain with squatting and walking • Consulted private practitioner 4 weeks back, he was prescribed Leflunomide 10 mg b.d, HCQ 200 mg hs, considering rheumatoid arthritis, however clinical features not s/o of any inflammatory arthritis.
History of presenting illness• Loose stools-15 days -7-8 episodes/day, watery, small volume stools -not associated blood or mucus -associated with vomiting,4-5 episodes/day, non projectile containing food particles, associated with pain abdomen.• Fever -15 days - intermittent, high grade fever , documented upto 104 F -not associated with chills and rigor, relived by antipyretics.
Rash all over the body-15 days -pruritic, maculopapular rash -developed after taking medication, -sparing oral mucosa, palms and soles, - no h/o blister formation and scarring. Decreased urine output 10 days -500-600ml/day, associated with dysuria, no hematuria.
past history• No k/c/o DM,HT, TB, asthma, CAD, CVA.• h/o cataract operation right eye 2 yrs back. Personal history• Chronic smoker-40 yrs, bidi 30-40/day, smoking index -1200 to 1600.• Chronic alcoholic-20yrs,1-2 times /wk, for 20 yrs.• Bladder and bowel habits normal.
General examinationConscious, orientedVitals-PR-110/min, regular, normal volume, all peripheral pulsefelt, no RR or RF delay. BP-116/80mmHg RR-30/min Temp-febrile Spo2-92% on RANo pallor, icterus, cyanosis, clubbing, lymphadenopathy.
Generalised erythematous scaly rash all over the body
Systemic examination• RS-BAE present, no added sounds• CVS-S1S2 present, no murmur• Abdomen –soft, non tender, no organomegaly, no free fluid, bowel sounds present.• CNS-WNL
Units final diagnosisDrug Rash with Eosinophilia and Systemic Symptoms Hepatitis renal involvement -Acute interstitial nephritis -Associated renal vasculitis (?druginduced)
Topics for discussion DRESS syndrome • Clinical features • Pathophysiology • Treatment Leflunomide induced vasculitis
DRESS• Term DRESS introduced in 1996 by Bocquet to differentiate DIHS with hemotological and visceral involvement from other types of drug sesnsitivity• Dress syndrome is severe life threatening manifestation of drug reaction including a – severe skin eruption, – fever, – hematological abnormalities [eosinophilia or atypical lymphocytes] and – internal organ involvement.• Formerly called Hypersensitivity Syndrome (HSS), phenytoin hyper- sensitivity syndrome, drug hypersensitivity syndrome, drug- induced hypersensitivity syndrome, and drug-induced delayed multiorgan hypersensitivity syndrome. Patrice et al The American Journal of Medicine (2011)124,588-597
Clinical features of DRESS Delayed onset, usually 2-6 wks, after initiation of drug therapy. Persistence or aggravation of symptoms despite the discontinuation of the culprit drug. Typically presents with rash and fever (87%).
severe systemic manifestations lymphadenopathy (75%), hepatitis (51%), hematologic abnormalities (30%). interstitial nephritis (11%), arthralgias, Other symptoms: pruritus, oliguria, hepato-renal syndrome, and asthenia. Can affect any organ system (lungs, CNS, GI, etc.)
SKIN MANIFESTATION OF DRESS Classically generalised erythematous maculopapular rash. Periorbital, facial or neck edema with pinhead-sized characterised feature at early stage. Rash often generalised into severe exfoliative dermatitia. shiohara et al allergology international 2006;55;1-8 Augusto J et al. Nephrol. Dial. Transplant. 2009;24:2940-2942
Hepatic involvement Mild transaminitis to fulminant hepatic failure. Increase in transaminases due to necrosis Usually anicteric, if icteric its poor prognosis Pathogenesis is due to eosinophilic infiltration driven by interleukin 5. shiohara et al allergology international 2006;55;1-8
Renal involvement Acute tubulointerstitial nephritis- the tubules and interstitium showed marked interstitial edema with an intense inflammatory infiltrate of lymphocytes and plasmocytes. Kidney biopsy showing acute interstitial nephritis (PAS stain) Acute tubular necrosis - present with an infiltrate of polynuclear neutrophils and lymphocytes in the tubules
Hematological abnormalities shiohara et al allergology international 2006;55;1-8
PATHOPHYSIOLOGY Causative drug induces hypersensitivity as a result of abnormalities in the production and detoxification of its active metabolites. Genetic predisposition, as the risk is increased in patients with a positive family history for DRESS syndrome, in slow acetylators, and in blacks .• Accepted hypothesis for sulfonamides and anticonvulsants.. Joint Bone Spine 72 (2005) 82–85
• DRESS syndrome induced by anticonvulsants may be related to epoxide–hydrolase deficiency, which leads to accumulation of toxic metabolites known as arene oxides. The toxic effects of these metabolites on cells may trigger an immunological response
HHV 6• HHV 6-recently incriminated as a cofactor in development of DRESS.• Acts as a trigger in patient with predisposing immunological and genetic susceptibility• It interfere with drug metabolism, by altering the enzymes involved in drug detoxification Tohyama M, et al. Arch Dermatology 2002;138:268-9
1. Maculopapular rash developing > 3 weeks after starting suspect drug2. Prolonged clinical symptoms 2 weeks after discontinuation of the suspected drug3. Fever > 38° C4. Liver abnormalities (ALT > 100 U/L) or other organ involvement5. Lymphadenopathy6. Human herpesvirus 6 reactivation7. Leucocyte abnormality Leukocytosis ( > 11 x 109/L) Atypical lymphocytosis (>5%) esinophilia .1.5 x 109/L
The RegiSCAR-Group Diagnosis Score for Drug Reaction with Eosinophilia and Systemic Symptoms (DRESS)
Dress syndrome most common differential diagnoses
Role of steroids• The main stay of treatment is systemic corticosteroids.• Rapid resolution of rashes and fever occur within days after starting systemic steroids, usual dose is prednisolone 40-60mg/day• Systemic steroids can reduce symptoms of delayed hypersensitivity reactions.• Systemic steroids needs to be tapered over 6-8 wks to prevent the relapse of various symptoms of this syndrome. shiohara et al allergology international 2006;55;1- 8
The patient in this case developed a systemicillness characterized by fever, skin rash, diffuselymphadenopathy, profound peripheraleosinophilia, mild transaminitis, altered mentalstatus, and acute kidney injury followingreexposure to intravenous vancomycin. As seenhere, renal biopsy revealed a granulomatousacute interstitial nephritis (AIN) (lower left)with a cellular infiltrate consisting of numerouseosinophils, lymphocytes, neutrophils, plasmacells, and macrophages (lower right).Lymph node biopsy was consistent with areactive lympadenitis. Vancomycin wasdiscontinued, and the patient receivedintravenous methylprednisolone for 3 daysfollowed by oral prednisone tapered over 4weeks, with complete resolution of the
TAKE HOME MESSAGE Early recognition of symptoms is vital to minimize morbidity and mortality, Discontinuation of causative drug-immediate and life long. All granulomatous vasculitis with eosinophilia, are not chrug-strauss, it could be due to DRESS also.
Further course of the patient• Seen in nephrology OPD after 14 days of discharge, Cough with expectoration, high grade fever, upper abdominal pain -2 days, admitted in ward.• CT CHEST AND ABDOMEN -patchy consolidation with ground glassing in lingula and b/l lower lobe, splenic infarct.• UGIE- 2 deep ulcer 1 anterior and 1 posterior duodenal wall, next day developed perforation peritonitis, modified graham’s patch repair done.• Patient died due to VAP, sepsis and MODS.
Overall diagnosis DRESS- Leflunomide induced – Hepatitis – Renal involvement Nephritis Associated vasculitis ?drug induced Duodenal ulcers with perforation peritonitis – ?steroid related / exacerbated – ?vasculitis associated with leflunamide – Sepsis, MOD Death